New developments on the geometric nonholonomic integrator

Title: New developments on the geometric nonholonomic integrator.

Author(s): Sebastián Ferraro, Fernando Jiménez and David Martín de Diego.

Source: Nonlinearity 28 (2015) 871-900.

Date of publication: February 25, 2015.

Abstract: In this paper, we will discuss new developments regarding the geometric nonholonomic integrator (GNI) (Ferraro et al 2008 Nonlinearity 21 1911-28; Ferraro et al 2009 Discrete Contin. Dyn. Syst. (Suppl.) 220-9). GNI is a discretization scheme adapted to nonholonomic mechanical systems through a discrete geometric approach. This method was designed to account for some of the special geometric structures associated to a nonholonomic motion, like preservation of energy, preservation of constraints or the nonholonomic momentum equation. First, we study the GNI versions of the symplectic-Euler methods, paying special attention to their convergence behaviour. Then, we construct an extension of the GNI in the case of affine constraints. Finally, we generalize the proposed method to nonholonomic reduced systems, an important subclass of examples in nonholonomic dynamics. We illustrate the behaviour of the proposed method with the example of the inhomogeneous sphere rolling without slipping on a table.